Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Least area tori in $ 3$-manifolds


Authors: G. P. Scott and G. A. Swarup
Journal: Proc. Amer. Math. Soc. 116 (1992), 1143-1151
MSC: Primary 57N10; Secondary 53A10, 53C42
DOI: https://doi.org/10.1090/S0002-9939-1992-1131040-0
MathSciNet review: 1131040
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider incompressible maps of the torus into a $ 3$-manifold that have least possible area among all such maps. We show that such a map must be an embedding in many cases.


References [Enhancements On Off] (What's this?)

  • [C] A. Casson, The torus theorem, preprint.
  • [CJ] A. Casson and D. Jungreis, Convergence groups and Seifert fibered $ 3$-manifolds, preprint.
  • [FHS] M. H. Freedman, J. Hass, and P. Scott, Least area incompressible surfaces in $ 3$-manifolds, Invent. Math. 71 (1983), 609-642. MR 695910 (85e:57012)
  • [G] D. Gabai, Convergence groups are Fuchsian groups, Bull. Amer. Math. Soc. (N.S.) 25 (1991), 395-402. MR 1102752 (92h:57056)
  • [GH] C. Gordon and W. Heil, Cyclic normal subgroups of fundamental groups of $ 3$-manifolds, Topology 14 (1975), 305-309. MR 0400232 (53:4067)
  • [H] J. Hass, Minimal surfaces in Seifert fiber spaces, Topology Appl. 18 (1984), 145-151. MR 769287 (86h:57025)
  • [He] J. Hempel, $ 3$-Manifolds, Ann. of Math. Stud., no. 86, Princeton Univ. Press, Princeton, NJ, 1976. MR 0415619 (54:3702)
  • [HR] J. Hass and J. H. Rubinstein, One-sided closed geodesics on surfaces, Michigan Math. J. 33 (1986), 155-168. MR 837574 (87k:57011)
  • [HRS] J. Hass, J. H. Rubinstein, and P. Scott, Compactifying coverings of closed $ 3$-manifolds, J. Differential Geom. 30 (1989), 817-832. MR 1021374 (91d:57009)
  • [HS] J. Hass and P. Scott, The existence of least area surfaces in $ 3$-manifolds, Trans. Amer. Math. Soc. 310 (1988), 87-113. MR 965747 (90c:53022)
  • [JR] W. Jaco and J. H. Rubinstein, PL minimal surfaces in $ 3$-manifolds, J. Differential Geom. 27 (1988), 493-524. MR 940116 (89e:57009)
  • [JS] W. Jaco and P. B. Shalen, Seifert fibered spaces in $ 3$-manifolds, Mem. Amer. Math. Soc., no. 220, Amer. Math. Soc., Providence, RI, 1980.
  • [Jo] K. Johannson, Homotopy equivalences of $ 3$-manifolds with boundary, Lecture Notes in Math., vol. 761, Springer-Verlag, Berlin and New York, 1979. MR 551744 (82c:57005)
  • [M] G. Mess, The Seifert conjecture and groups which are coarse quasi-isometric to planes, preprint.
  • [MY1] W. H. Meeks, III and S.-T. Yau, Topology of three dimensional manifolds and the embedding theorems in minimal surface theory, Ann. of Math. (2) 112 (1980), 441-484. MR 595203 (83d:53045)
  • [MY2] -, The existence of embedded minimal surfaces and the problem of uniqueness, Math. Z. 179 (1982), 151-168. MR 645492 (83j:53060)
  • [MY3] -, The classical Plateau problem and the topology of three dimensional manifolds, Topology 21 (1982), 409-442. MR 670745 (84g:53016)
  • [N1] N. Nakauchi, On free boundary Plateau problem for general-dimensional surfaces, Osaka J. Math. 21 (1984), 831-841. MR 765359 (86i:49041)
  • [N2] -, Multiply connected minimal surfaces and the geometric annulus theorem, J. Math. Soc. Japan 37 (1985), 17-39. MR 769775 (86h:53009)
  • [Sc1] P. Scott, A new proof of the annulus and torus theorems, Amer. J. Math. 102 (1980), 241-277. MR 564473 (81f:57006)
  • [Sc2] -, There are no fake Seifert fibre spaces with infinite $ {\pi _1}$, Ann. of Math. (2) 117 (1983), 35-70. MR 683801 (84c:57008)
  • [Sc3] -, The geometries of $ 3$-manifolds, Bull. London Math. Soc. 15 (1983), 401-487. MR 705527 (84m:57009)
  • [Sc4] -, On sufficiently large $ 3$-manifolds, Quart. J. Math. Oxford 23 (1972), 159-172. MR 0383414 (52:4295)
  • [Sc5] -, On sufficiently large $ 3$-manifolds--correction, Quart. J. Math. Oxford 24 (1973), 527-529.
  • [SY] R. Schoen and S.-T. Yau, Existence of incompressible minimal surfaces and the topology of $ 3$-dimensional manifolds with nonnegative scalar curvature, Ann. of Math. (2) 110 (1979), 127-142. MR 541332 (81k:58029)
  • [W1] F. Waldhausen, On irreducible $ 3$-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88. MR 0224099 (36:7146)
  • [W2] -, Gruppen mit Zentrum und $ 3$-dimensionale Mannigfaltigkeiten, Topology 6 (1967), 505-517. MR 0236930 (38:5223)
  • [W3] -, Eine Klasse von $ 3$-dimensionalen Mannigfaltigkeiten. I, Invent. Math. 3 (1967), 308-333.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N10, 53A10, 53C42

Retrieve articles in all journals with MSC: 57N10, 53A10, 53C42


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1131040-0
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society